Maintenance – Day 0

I feel like I am becoming worse and worse at keeping this blog up to date.. Seems like months are flying by between updates. Between my work schedule and all of the hospital visits, it’s becoming harder to find time for the little things. I am learning more and more though, that the little things are very important and it is a necessity that said time be found.. or made.

So, today is the last day of interim maintenance II. Sophia’s been through quite a bit since my last update, but has again handled most of it with the same resilience as she has always shown. Her hair finally fell all the way out around February or March, but now in late June its coming back and looks like a fresh buzz-cut. I’m not sure if the upcoming treatments will cause it to fall out again.. but I don’t think it will. Either way, she doesn’t seem to mind much.

She had to take a lot of nasty drugs and chemo during the last few months. Obviously, some sickness and ill side effects accompanied that. I think that the worst of this though has been her mood. It might be partly because of the stress and partly as an actual side effect, but she has definitely become very high strung, snappy and pretty annoyed, all around. It has been a struggle trying to keep her happy yet not spoil her, or better, let her be the boss..

When she gets older, we want her to feel accomplished, not entitled.

I think a lot of that is starting to go away now. She seems to be eating better and less moody. Definitely more active, so for the time being, pretty good provided the circumstance.

In a few moments she will go in to the propofol clinic. Get knocked out and endure another spinal tap (LP) with introthecal methotrexate. We hate the anesthesia because of the obvious potential complications, although luckily she has never had any ill effects from it.. After that, she will have a vincristine infusion and we are free to go.

This is the last treatment in this phase and from here she moves to maintenance. The maintenance phase will last two years and because we have her enrolled in a study, she will be randomized in to one of four treatment schedules.

The study is something they asked if we would participate in when soph was first diagnosed to help with refining the treatment protocols for this type of cancer. The randomization is all based off of the same medications, methotrexate, vincristine and the steroid dexamethazone but different doses of them to see what works best with using the least amount of drugs. We will know in about 5 minutes what the next 2 years of this will look like for us, but we know for sure it will include those medications.

So, she is getting ready to go in to propofol, so I’m gonna cut this short and hopefully I get better at keeping this up. I promise to try my best, is this is as much for me as it for those of you who wish to read it.. a public journal of sorts, and will help should I someday wish to revisit this story.

…or edit it to include aliens, dragons and/or the use of super powers…

Rash? (Pt.2)

So they sent us home from the hospital last night. I suppose it is good that we didn’t had to spend the night.. But this is still getting worse..

The ER doctor said that it IS most likely a reaction to the methotrexate dosage, but since the rash isn’t accompanied by any respiratory problems, it is one of those ‘discomforts’ that can happen.. The rash has now spread throughout her feet, legs, hands and arms. The bumps have become more defined and are pretty painful.

They gave her a prescription for Hydroxyzine, an anti-histamine that is suppose to be stronger than Benadryl. It did help, she slept through the night last night, and it does seem to help relieve the itching.. But the rash is still growing. I think it might look worse than if feels. She is having trouble walking because the rash is all over the bottom of her feet, but other than that, it doesn’t seem to be bothering her much.

So, today we are waiting on a call back from oncology to see what they think about it. As far as we we told yesterday, since it is not messing with her breathing or causing any severe pain, it may be something that she just has to push through for the next 8 weeks.. So the remedy, as with many other side effects, is just to pump her full of even MORE drugs.

Lame..

20121231-100743.jpg

Rash?

Christmas was pretty good. We had two weeks off from any hospital visits/procedures, other than the daily mercaptopurine chemo pill, and the septra on he weekends, Soph got to enjoy her short Xmas break. Great people came around to show us support, including a huge group of bikers who brought family, friends, a bunch of police and even Santa Clause himself to our house to see Sophie and give her some goodies. However, the roadmap started moving forward again on Dec 27th. That Thursday, she had pre chemo labs, passed her blood count requirements and started interim maintenance on the 28th. This new part of treatment brings us to something expected but not yet encountered during her treatments so far.. Infusions.

As I have mentioned in a previous post, this round she is getting methotrexate administered through her port. (Usually administered in her spine) Being as this is her first time having this drug in her veins, we are told to expect a few different side effects, also mentioned in a previous a post.. But currently, we are potentially encountering a very unexpected side effect.. A crazy rash..

As far as we can recall, we have done nothing different in the last few days, aside from the new method of receiving the MTX chemo and taking her Zofran in a bit larger dose, everything has been pretty normal, but last night she started complaining of foot pain.. Then itching.. It just got worse. She only slept about 3 or 4 hours last night due to the pain in her feet, and by this morning she had a full blown rash all over her feet. Tops, bottoms, toes.. The whole nine. Her feet are red, bumpy and itchy and it is continuing to spread.. Neither hydrocortisone nor Benadryl seemed to help it for very long.. If at all.

We called the clinic emergency number this morning, a number that is programmed in to our phones for things like this.. or worse. The doctor on call told us it would be a good idea to come in to the hospital to check it out, especially since neither of the two above mentioned medications seemed to have provided any relief.. So, seemingly, this could be a bad reaction to the chemo administered on Friday. We shall see.

So instead of hanging out at home and having a great Sunday, we instead made the hike to Denver so we could get this sorted out.. By the time we got here the rash made its way to her hands and arms.. And it is seemingly still spreading. Her upper extremities are not in bad shape yet.. But neither were her feet early last night, so this thing must be moving along at a steady pace. We are currently sitting in a room at the hospital waiting for the doctor to come in and check it out.. Obviously I am hoping that this isn’t something that will get worse.. But the problem I foresee is that this was the first of 8 weeks worth of this type of chemo, so if it is related to the new treatment.. What do we do?

Well, I’ll let you know as soon as I find out… But rash or no rash, it still seems to be a good time for funny faces.

20121230-152732.jpg